Hail, Oldham
- When
- June 5, 4:39 PM CST to 4:40 PM CST
- Where
- Oldham County, 1.38 mi S of Boys Ranch
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.510, -102.250
central and southern Texas Panhandle during the late afternoon and evening hours. Large hail and damaging winds along with an isolated tornado accompanied these severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across much of the northwestern...central and southern Texas Panhandle during the late afternoon and evening hours. Large hail and damaging winds along with an isolated tornado accompanied these severe thunderstorms. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 3:43 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT FRI JUN 5 2009
.UPDATE...
SEVERE THUNDERSTORM WATCH WAS JUST ISSUED FOR THE ENTIRE PANHANDLES
SO UPDATED PACKAGE TO REFLECT THAT. THINKING THE SLIGHTLY DRIER AIR
MAY SUPPORT A GREATER WIND THREAT FOR THE WEST...WITH THE INCREASED
MOISTURE IN THE EAST LEADING TO A GREATER HAIL THREAT. ALTHOUGH THIS
CERTAINLY DOES NOT RULE OUT HAIL FOR THE WEST...OR WINDS IN THE EAST
FOR THAT MATTER.
JJB
&&
.PREV DISCUSSION... /ISSUED 350 PM CDT FRI JUN 5 2009/
DISCUSSION...
UPPER RIDGE CONTINUES TO PUSH EAST ALLOWING A MAINLY WEST FLOW ALOFT.
PLENTY OF ENERGY IN PLACE WITH A DRYLINE POSITIONED IN EASTERN NEW
MEXICO. SHORT WAVE ENERGY TRACKING THOUGH THE RIDGE WILL SET THE
STAGE FOR ADDITIONAL ROUND OF CONVECTION THIS AFTERNOON AND EVENING.
RADAR IS ALREADY SHOWING STORMS IN THE NORTHEAST PANHANDLES...WITH
GENERALLY CLEAR SKIES AND PLENTY OF INSOLATION ACROSS THE EAST.
MORNING SOUNDING AT KAMA SHOWED SOME SHEAR...AND THE FORECAST
SOUNDINGS ALSO INDICATED MARGINAL SHEAR WHICH COULD SUPPORT HIGH
BASED SUPERCELLS...WITH THE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. THE DRYLINE SHOULD BEGIN RACING EAST ON SATURDAY...ALTHOUGH
LATEST MODEL RUNS ARE NOT AS PROGRESSIVE WITH THE DRYLINE. THE
SURFACE TROUGH APPEARS TO SET UP ACROSS THE CENTRAL ZONES AND THE SW
FLOW ALOFT BEGINS. SO THINKING HIGHER DEW POINTS ALONG WITH UNSTABLE
AIR WILL LINGER ACROSS THE FAR EASTERN PANHANDLES WHICH WARRANT
SLIGHT CHANCE POPS. BUT WARM AND DRY AIR WILL FILTER INTO THE WEST
AND CENTRAL ZONES BRINGING THE POTENTIAL FOR TRIPLE DIGIT TEMPS.
THE SOUTHWEST FLOW ALOFT CONTINUES AS THE SURFACE TROUGH DEEPENS AND
SHIFTS EAST ON SUNDAY. THIS SHOULD ALLOW THE DRYLINE TO PUSH BACK
INTO THE EASTERN PANHANDLES. POPS REMAIN ACROSS THE EAST ON SUNDAY
DUE TO THE POTENTIAL FOR DRYLINE INITIATED STORMS. COLD FRONT STILL
ON TRACK FOR MONDAY...BUT MODELS STILL NOT SHOWING A PARTICULARLY
COLD AIRMASS. SO THINKING HIGHS IN THE 80S ON BOTH MONDAY AND TUESDAY
IN THE POST FRONTAL AIRMASS. ALSO SOME POTENTIAL FOR STORMS TO
DEVELOP ALONG THE FRONT...BUT THINKING THERE WILL BE A LULL IN PRECIP
ACTIVITY ON TUESDAY.
UPPER RIDGE THEN BUILDS OVER NORTHERN MEXICO AND SOUTH TEXAS WITH
THE POTENTIAL FOR A 590 HIGH IN PLACE BY TUESDAY. CONCERNED THAT THE
HIGH WILL BE TOO FAR SOUTH TO KEEP PRECIP AT BAY...BUT NOT CONFIDENT
YET WHEN THE BEST SHOT AT STORMS WOULD BE IN THE EXTENDED. SO
CURRENTLY LEFT TUESDAY AND WEDNESDAY DRY. GFS HINTS AT A SHORT WAVE
PUSHING OVER THE RIDGE INTO THE PANHANDLES ON THURSDAY AFTERNOON...SO
LEFT THE SLIGHT CHANCE POPS IN PLACE FOR NOW.
JJB
FIRE WEATHER...
MAIN CONCERN REVOLVES AROUND SATURDAY AND SUNDAY WHEN A DRYLINE WILL
PUSH THROUGH THE AREA AND PROVIDE WARM...DRY...AND WINDY CONDITIONS
FOR THE CENTRAL TO WESTERN PANHANDLES. A FIRE WEATHER WATCH IS IN
EFFECT FOR BOTH SATURDAY AND SUNDAY. HOWEVER...RECENT PRECIPITATION
MAY PREVENT THE FIRE DANGER RATING FROM REACHING RED FLAG LEVELS. A
COLD FRONT ON MONDAY WILL LIMIT ANY FIRE WEATHER CONCERNS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
14/14TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUN 5 2009 OKZ001>003-TXZ001>020-061100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN ADDITION...BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN... FOR SATURDAY...DRY...WARM AND WINDY WEATHER COULD RESULT IN CRITICAL FIRE CONDITIONS ACROSS MUCH OF THE PANHANDLES. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE WESTERN AND CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE CENTRAL AND EASTERN PANHANDLES SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE REGION SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. NUNEZ
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 8 SE ROMERO 35.65N 102.83W
06/04/2009 E0.75 INCH HARTLEY TX TRAINED SPOTTER
MOSTLY PEA SIZE HAIL WITH SOME PENNIES
0520 PM HAIL 2 NW DUMAS 35.88N 101.99W
06/04/2009 E1.00 INCH MOORE TX PUBLIC
0524 PM HAIL 1 NE DUMAS 35.87N 101.95W
06/04/2009 E1.00 INCH MOORE TX EMERGENCY MNGR
0540 PM HAIL 5 E DUMAS 35.86N 101.88W
06/04/2009 E0.75 INCH MOORE TX PUBLIC
0602 PM TSTM WND GST VEGA 35.25N 102.43W
06/04/2009 M63 MPH OLDHAM TX BROADCAST MEDIA
SCHOOLNET OBSERVATION
0603 PM HAIL 2 NW WILDORADO 35.24N 102.27W
06/04/2009 E0.75 INCH OLDHAM TX PUBLIC
0608 PM HAIL WILDORADO 35.22N 102.24W
06/04/2009 M0.75 INCH OLDHAM TX AMATEUR RADIO
0608 PM TORNADO 1 N VEGA 35.26N 102.43W
06/04/2009 OLDHAM TX BROADCAST MEDIA
BROADCAST MEDIA REPORTED A LANDSPOUT TORNADO 1 MILE
NORTH OF VEGA. RATED EF-0 WITH A WIDTH OF 100 YARDS AND
A PATHLENGTH OF 1 MILE. TORNADO WAS ON THE GROUND FOR 3
MINUTES.
0609 PM HAIL 2 NE WILDORADO 35.24N 102.22W
06/04/2009 E0.88 INCH OLDHAM TX PUBLIC
0610 PM HAIL 2 E ADRIAN 35.28N 102.63W
06/04/2009 E0.75 INCH OLDHAM TX TRAINED SPOTTER
0612 PM HAIL 11 N GRUVER 36.42N 101.41W
06/04/2009 E0.75 INCH HANSFORD TX PUBLIC
0633 PM TORNADO 14 SW AMARILLO 35.06N 101.99W
06/04/2009 RANDALL TX AMATEUR RADIO
AMMENDED REPORT. BRIEF TOUCHDOWN AT FM 2219 AND CITY
LAKE ROAD. TORNADO WAS RATED EF-0 WITH A WIDTH OF 100
YARDS AND A PATHLENGTH OF 200 YARDS. TORNADO WAS ON THE
GROUND FOR LESS THAN 1 MINUTE.
0640 PM HAIL 12 S ADRIAN 35.10N 102.66W
06/04/2009 E0.75 INCH DEAF SMITH TX PUBLIC
0640 PM TORNADO 7 W CANYON 34.98N 102.05W
06/04/2009 RANDALL TX FIRE DEPT/RESCUE
WEST OF ARNOT RD AND NORTH OF FM 1062. RATED EF-0 WITH
A WIDTH OF 100 YARDS AND AND A PATHLENGTH OF THREE
QUARTERS OF A MILE. TORNADO WAS ON THE GROUND FOR 2
MINUTES.
0644 PM TSTM WND GST 5 W CANYON 34.98N 102.01W
06/04/2009 E75 MPH RANDALL TX AMATEUR RADIO
HIGH WIND REPORTED ALONG HIGHWAY 60 ABOUT 5 MILES WEST
OF CANYON
0645 PM TSTM WND DMG 7 W CANYON 34.98N 102.05W
06/04/2009 RANDALL TX PUBLIC
BARN DESTROYED AT FM 1062 AND BLESSEN RD. ONE ANIMAL
WAS INJURED.
0645 PM TSTM WND DMG 8 W CANYON 34.98N 102.06W
06/04/2009 RANDALL TX NWS STORM SURVEY
ROOF PEELED OFF A BARN AT FM 1062 AND BUSHLAND RD
0647 PM TSTM WND DMG 3 ENE UMBARGER 34.97N 102.06W
06/04/2009 RANDALL TX NWS STORM SURVEY
NUMEROUS SHEETS OF TIN WERE REMOVED FROM SMALL
STRUCTURES ALONG HIGHWAY 60. SOME DOWNED TREE BRANCHES
WERE ALSO OBSERVED.
0648 PM TSTM WND GST 7 W CANYON 34.98N 102.05W
06/04/2009 E65 MPH RANDALL TX EMERGENCY MNGR
0652 PM HAIL 7 N HEREFORD 34.92N 102.40W
06/04/2009 E0.75 INCH DEAF SMITH TX AMATEUR RADIO
0659 PM TSTM WND DMG DAWN 34.91N 102.20W
06/04/2009 DEAF SMITH TX AMATEUR RADIO
6 INCH LIMBS DOWN ALONG HIGHWAY 60 AT FM 809
0700 PM TSTM WND DMG HEREFORD 34.82N 102.40W
06/04/2009 DEAF SMITH TX FIRE DEPT/RESCUE
ROOF BLOWN OFF AT LUMBER YARD AND SMALL TREE LIMBS
DOWN.
&&
EVENT NUMBER AMA01422 AMA01423 AMA01424 AMA01425 AMA01437 AMA01426
AMA01429 AMA01439 AMA01427 AMA01430 AMA01428 AMA01431 AMA01432
AMA01440 AMA01433 AMA01441 AMA01442 AMA01443 AMA01434 AMA01435
AMA01436 AMA01438
SMB/SDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 410 PM CDT FRI JUN 5 2009 TXZ011-052145- OLDHAM TX- 410 PM CDT FRI JUN 5 2009 ...STRONG THUNDERSTORM ACROSS OLDHAM COUNTY... AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WESTERN OLDHAM COUNTY...OR ABOUT 16 MILES SOUTHEAST OF NARA VISA...MOVING EAST AT 25 MPH. THIS STORM WILL TRACK ACROSS NORTHERN OLDHAM COUNTY ALONG AND NORTH OF THE CANADIAN RIVER. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 12 N GUYMON 36.86N 101.48W
06/05/2009 M0.88 INCH TEXAS OK EMERGENCY MNGR
&&
EVENT NUMBER AMA01444
SMBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 431 PM CDT FRI JUN 5 2009 TXZ001-052200- DALLAM TX- 431 PM CDT FRI JUN 5 2009 ...STRONG THUNDERSTORM ACROSS DALLAM COUNTY... AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 4 MILES WEST OF WARE...OR ABOUT 17 MILES NORTHWEST OF DALHART...MOVING EAST AT 20 MPH. THIS STORM WILL IMPACT HIGHWAY 87 INCLUDING THE TOWN OF WARE. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 447 PM CDT FRI JUN 5 2009 TXZ011-052215- OLDHAM TX- 447 PM CDT FRI JUN 5 2009 ...STRONG THUNDERSTORM ACROSS OLDHAM COUNTY... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NORTH CENTRAL OLDHAM COUNTY...OR ABOUT 21 MILES NORTHWEST OF VEGA...MOVING EAST AT 15 MPH. THESE STORMS WILL TRACK ACROSS NORTHERN OLDHAM COUNTY ALONG AND NORTH OF THE CANADIAN RIVER. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL BOYS RANCH 35.51N 102.25W
06/05/2009 E0.88 INCH OLDHAM TX TRAINED SPOTTER
&&
EVENT NUMBER AMA01445
SMBThe Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
20 hail, 9 thunderstorm wind, 1 tornado. Local standard time, as filed.
A trained spotter located about ten miles south of Dumas estimated thunderstorm wind gusts of fifty-two knots.
A law enforcement official estimated thunderstorm wind gusts of fifty-two knots in Morse.
A trained spotter located six miles west of White Deer estimated thunderstorm wind gusts of fifty-two knots.
The general public located two miles east of White Deer estimated thunderstorm wind gusts of fifty-six knots.
The tornado touched down at approximately 2039 CST six miles south southeast of White Deer and moved east southeast to around seven miles southeast of White Deer when it lifted around 2048 CST. The tornado remained over open country and the path length and path width were estimated. No damage or injuries were reported.
A city official estimated thunderstorm wind gusts of fifty-two knots in Groom.
The general public estimated thunderstorm wind gusts to be around fifty-six knots ten miles south of Pampa which had broken off small tree limbs.
The general public located about eight miles north of McLean estimated thunderstorm wind gusts of fifty-six knots which knocked down a few tree limbs.
The general public located eight miles northeast of Channing estimated thunderstorm wind gusts of fifty-two knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176723, 176724, 176725, 176728, 176729, 176730, 176731, 176732, 176733, 176734, 176756, 176755, 176736, 176738, 176740, 176742, 176758, 176757, 176744, 176746, 176747, 176749, 176759, 176750, 176754, 176761, 176751, 176763, 176765, 176766.